New Mexico, 2017Flash Flood in New Mexico, July 27, 2017
July 27, 2017 · NWS EPZ · 1 event in 1 county or zone
A weak area of surface convergence setup near the Rio Grande Valley with strong 40-50 knot jet stream winds out of the east providing moisture and good wind shear over the region. Slow moving storms brought an inch to almost an inch and a half of rain to the Alamogordo area which lead to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of surface convergence setup near the Rio Grande Valley with strong 40-50 knot jet stream winds out of the east providing moisture and good wind shear over the region. Slow moving storms brought an inch to almost an inch and a half of rain to the Alamogordo area which lead to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 2:18 AM MST, 10 hours 35 minutes earlier.
Area forecast discussion, Jul 27, 2:18 AM MST, 10 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
318 AM MDT Thu Jul 27 2017
.SYNOPSIS...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.
&&
.DISCUSSION...
Small area of deep convection persisting across the CWA early this
morning due to outflow boundary and/or weak upper wave.
Monsoon pattern will persist at low levels as broad thermal
trough west of the divide will combine with high pressure across
south Texas to sustain mostly southeast to southwest low level
winds with inflow o Gulf of Mexico and/or Gulf of California
moisture. Surface dewpoints will be around 55 to 60 today
supporting precipitable water values from 1.1 inch east to 1.5
inch west. Warm afternoon temperatures in conjunction with low
level moisture will again destabilize air mass with late afternoon
CAPEs around 800 to 1600 J/kg. Surface heating and upslope winds
will generate initial storms with outflow boundaries sustaining
and even increasing areal coverage late afternoon and evening. In
addition surface trough associated with dissipating front will
move into the region from the north late this afternoon and this
evening with low level convergence further inducing updrafts.
Heavy rainfall ands flooding will be primary hazard but DCAPEs
above 1000 J/kg suggest threat of wet microbursts as well.
Broad east to west oriented upper ridge axis will extend across
New Mexico Friday through early Monday with resultant circulation
advecting warmer drier continental air at mid levels into the CWA
from the east/northeast. Thus for the Friday through Monday period
drier more stable conditions will exist mainly east of the Rio
Grand with dewpoints falling into the mid 40s to lower 50s and
CAPE's mostly less than 500 J/kg. To the west conditions will be
more moist and unstable with precipitable water around 1.3 inches
and CAPE's mostly from 500 to 1000 J/kg. So expect mainly
scattered storm coverage western zones with isolated storms east
during this time.
Longer range models and ensembles/superblend advect deeper
moisture back into the CWA Tuesday through Thursday with
precipitable water rising to 1.3 to 1.5 inches and supporting
CAPE's around 1000 J/kg. This indicates threat of more widespread
heavy rains and flooding may increase later periods.
&&
.AVIATION...valid 27/12z-28/12z.
Scattered areas of MVFR ceilings and visibility with isolated IFR
conditions in showers and thunderstorms with most activity from
20z to 06z. A few storms may produce wind gusts to 50 kt.
Otherwise VFR conditions with SCT-BKN050-100 and surface wind
speeds around 5 to 15 kt.
&&
.FIRE WEATHER...
Warm moist unstable air will continue to flow into southern New
Mexico ands west Texas into next week resulting in areas of
showers and thunderstorms each day. Locally heavy rains will be
possible along with strong gusty winds and even small hail.
Temperatures will remain near normal.
.PRELIMINARY POINT TEMPS/POPS...
El Paso 95 73 97 73 / 20 30 10 10
Sierra Blanca 94 69 95 70 / 10 20 0 0
Las Cruces 93 69 94 69 / 30 40 20 20
Alamogordo 92 69 95 69 / 30 40 20 10
Cloudcroft 72 54 73 54 / 60 60 20 10
Truth or Consequences 94 69 94 69 / 30 50 20 20
Silver City 87 63 85 61 / 40 60 40 30
Deming 94 68 93 68 / 30 50 20 20
Lordsburg 93 69 91 68 / 30 50 30 30
West El Paso Metro 94 73 96 73 / 20 30 10 20
Dell City 97 70 99 71 / 10 20 0 0
Fort Hancock 96 74 98 73 / 20 20 10 0
Loma Linda 88 68 91 68 / 20 30 10 10
Fabens 95 73 98 73 / 20 30 10 10
Santa Teresa 94 71 96 71 / 30 40 20 20
White Sands HQ 93 70 95 71 / 30 40 20 20
Jornada Range 93 68 95 69 / 30 50 20 20
Hatch 96 69 96 69 / 30 50 20 20
Columbus 94 69 94 69 / 30 50 20 20
Orogrande 94 71 96 72 / 30 30 10 10
Mayhill 81 58 82 58 / 60 60 20 10
Mescalero 81 58 82 58 / 60 60 20 10
Timberon 79 58 81 58 / 60 60 20 10
Winston 86 60 86 59 / 60 60 40 40
Hillsboro 91 65 91 65 / 60 60 40 40
Spaceport 94 68 95 68 / 30 50 20 20
Lake Roberts 87 59 84 57 / 60 60 50 40
Hurley 89 63 87 62 / 30 50 30 30
Cliff 92 65 91 63 / 50 60 40 40
Mule Creek 89 65 87 64 / 40 50 40 40
Faywood 89 64 89 63 / 30 60 30 30
Animas 92 68 91 67 / 40 60 40 40
Hachita 93 67 92 66 / 40 50 30 30
Antelope Wells 92 67 90 66 / 40 60 40 50
Cloverdale 87 64 86 64 / 40 60 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash
Hazardous weather outlook, Jul 27, 10:17 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Thu Jul 27 2017
NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Thu Jul 27 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms. Heavy rain and flooding will be the main
threat. Pea size hail and wind gusts to 50 mph also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Mostly isolated thunderstorms Friday through Monday. Thunderstorm
coverage increasing Tuesday and Wednesday, with a corresponding
increase in flood potential.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
In the hours before
Special weather statement, Jul 27, 12:36 PM MST, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT THU JUL 27 2017
NMZ412>415-417-272030-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
136 PM MDT THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 230 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Afb, or 7 miles northeast of White Sands National Monument,
moving west at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Alamogordo, White Sands National Monument, La Luz, Northrup Landing,
Boles Acres, Burro Flats, Holloman Afb and Oliver Lee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3305 10586 3263 10586 3260 10648 3309 10654
TIME...MOT...LOC 1935Z 084DEG 22KT 3288 10611
GNL
Flash Flood, Otero
- When
- July 27, 12:53 PM MST to 2:00 PM MST
- Where
- Otero County, 0.92 mi N of Boles to 2.87 mi N of (Alm)wh Sands/Alamag
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 32.933, -105.971
An observer reported up to 1.42 inches of rain in Alamogordo with significant street flooding in the north part of Alamogordo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 27, 2017$48,000 · 76 kt wind · 8 events
- Tornado and Damaging Winds in Florida, July 27, 2017$55,000 · EF0 · 3 events
- Flash Flooding in Arizona, July 27, 2017$30,000 · 2 events
- Flash Flood in Colorado, July 27 to 28, 2017$30,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 27, 20171.75 in hail · 17 events
- Flash Flood and Hail in Texas, July 27, 20171 in hail · 4 events
- Flash Flooding in Kansas, July 27, 20173 events
- Heavy Rain in South Dakota, July 27, 20172 events
- Flash Flood and Damaging Wind in North Carolina, July 27, 2017$500 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, July 27, 201773 kt wind · 2 events
- Hail and Damaging Wind in Wyoming, July 27, 201752 kt wind · 2 events
- Flash Flood in Georgia, July 27, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715978.